Thunderstorm Wind, Knox
- When
- August 9, 7:15 PM CST
- Where
- Knox County, 2 mi SW of Verdigre
- Measured
- 55 kt (63 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 42.583, -98.067
Hail up to half dollar size, which was accompanied by wind gusts estimated at over 60 mph, did substantial crop damage to some locations southwest of Verdigre. The hail broke windows and stripped some soybean crops bare.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Hail up to half dollar size, which was accompanied by wind gusts estimated at over 60 mph, did substantial crop damage to some locations southwest of Verdigre. The hail broke windows and stripped some soybean crops bare. The winds uprooted trees and blew large hay bales uphill before dismantling them. Some of the hail was still on the ground in shaded areas around noon the next day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 1:45 PM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 245 PM CDT FRI AUG 9 2002 MAIN FORECAST CHALLENGES...CHC PRECIP TNGT INTO SAT AM...CHC PRECIP MON AND LATE IN THE EXTENDED ON FRI...TEMPS DURING THE PD. SYNOPSIS...WEAK SFC BOUNDRY EXTENDS ACROSS THE AREA AT 18Z FROM ERN SD ACROSS N CNTRL NE TO AREA OF LOW PRESSURE ARND LBF. NO ACTIVITY ALONG THIS BOUNDRY AT THIS TIME WITH CONVECTION LOCATED OVER CENTRAL SD AND SWRN KS. EXTENSIVE AREA OF CLOUD FROM LAST NIGHTS CONVECTION HAS LINGERED ACROSS MUCH OF THE CWA HELPING TO HOLD TEMPS DOWN. UPPER LOW WAS OVER NERN CORNER OF MT WITH TROF EXTENDING SW ACROSS WY. ALTHOUGH MODELS SIMILAR IN HANDLING OF THE UPPER SYSTEM IN TAKING IT ACROSS THE NORTHERN PLAINS REGION INTO THE WRN GTLKS THRU SATURDAY...DIFFERENCES SHOW UP IN SURFACE FEATURES WITH NONE OF THE MODELS VERY GENEROUS WITH PRECIP FOR THE AREA TONIGHT. NONETHELESS WILL CONTINUE TO CARRY SOME POPS FOR TONIGHT IN ASSOCIATION WITH SFC FRONT AND MID LEVEL TROF MOVING THROUGH. MOST LIKELY SCENARIO IS FOR CONVECTION TO DEVELOP WEST OF THE CWA TONIGHT THEN MOVE EAST WITH MID LEVEL TROF. NOT MUCH IN THE WAY OF COOLING WITH THIS SYSTEM FOR SATURDAY WITH SEASONAL TEMPS EXPECTED. WARMING RETURNS ON SUNDAY IN ADVANCE OF NEXT SYSTEM WHICH MODELS CONTINUE TO BRING ACROSS IN THE SUNDAY NIGHT AND MONDAY PERIOD. IN THE EXTENDED PERIOD WILL KEEP FRIDAY DRY FOR NOW SINCE EXTENDED MODELS HAVE THERE DIFFERENCES IN STRENGTH OF MEAN TROF OVER THE CENTRAL U.S. AND TIMING OF SURFACE FRONT...REMAINDER UNCHANGED. .OMA...NONE FOBERT
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT FRI AUG 9 2002 THERE IS A SLIGHT CHANCE THAT STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN PARTS OF NORTHEAST NEBRASKA. A WEAK COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...AHEAD OF AN UPPER AIR DISTURBANCE MOVING ACROSS THE NORTHERN PLAINS. SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG THE FRONT AS IT MOVES THROUGH THE AREA. ALTHOUGH THE ATMOSPHERE IS ONLY SLIGHTLY UNSTABLE AHEAD OF THE FRONT...VERTICAL WIND SHEAR PROFILES WILL INCREASE WITH THE APPROACH OF THE UPPER AIR DISTURBANCE. ISOLATED OCCURRENCES OF LARGE HAIL AND DAMAGING STRAIGHT LINES ARE POSSIBLE...MAINLY OVER NORTHEAST NEBRASKA...WITH THE PASSAGE OF THE FRONT. LOCATIONS MAINLY WEST OF A COLUMBUS TO HARTINGTON WILL HAVE THE HIGHEST PROBABILITY OF EXPERIENCING ANY SEVERE WEATHER. BUILDING HIGH PRESSURE WILL RESULT IN A MORE STABLE AIRMASS OVER EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH MUCH OF THE WEEKEND...WITH NO SEVERE WEATHER EXPECTED. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). MEAD
The Sioux Falls radar (KFSD), 156 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313824, 5313825.